Alert archive / New Mexico / Winter Storm Warnings in 2008

Winter Storm Warning 12, NWS Albuquerque, NM

December 17, 2008

NWS Albuquerque, NM issued this winter storm warning at Dec 17, 2008, 3:31 PM MST. It took effect at Dec 18, 2008, 12:00 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2008, 3:31 PM MST (22:31 UTC)
In effect from
Dec 18, 2008, 12:00 AM MST
Expired
Dec 18, 2008, 3:35 PM MST
In force
16 hr
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 2:59 PM MST, 32 minutes earlier.

Area forecast discussion, Dec 17, 2:59 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MST WED DEC 17 2008

.DISCUSSION...
CURRENT CHARTS SHOWING CLOSED LOW ALOFT OVER SANTA CATALINA
ISLANDS OFF SOUTHERN CALIFORNIA COAST...WITH UPSTREAM KICKER OVER
SOUTHERN BRITISH COLUMBIA IN WESTERN CANADA. KICKER WILL PROVIDE
DYNAMIC HELP TO OPEN CLOSED LOW INTO A WAVE AND BOOT IT EASTWARD
ACROSS NORTHERN NEW MEXICO THROUGH LATE TOMORROW NIGHT. SHORTWAVE
DYNAMICS WITH AMPLE PACIFIC MOISTURE AND COLDISH AIRMASS IN PLACE
GOOD FOR YET ANOTHER BLAST OF WINTER WEATHER ACROSS NORTHERN AND
WESTERN NEW MEXICO...WITH SNOW EXTENDING EASTWARD THROUGH THE DAY.
SURFACE BOUNDARY CURRENTLY LOOPED FROM SOUTHERN CALIFORNIA THROUGH
THE FOUR CORNERS AND ARCHING SOUTHEASTWARD TO A WASH OUT OVER THE
SANGRE DE CRISTOS WILL ACTIVATE AS A COLD FRONT AND MOVE WEST TO
EAST ACROSS THE STATE THURSDAY AS PULSES DROP DOWN BEHIND IT
THROUGH THURSDAY EVENING.

MODELS...DECENT AGREEMENT AND GOOD RUN TO RUN CONTINUITY...OPENING
SOUTHERN CALIFORNIA CLOSED LOW AND MOVING AXIS TO WESTERN ARIZONA
BY THURSDAY MORNING...AND TO THE NORTHEAST PLAINS BY THURSDAY
AFTERNOON. COILING CLOSED LOW OVER SOUTHERN BRITISH COLUMBIA WILL
CROSS INTO THE LOWER 48 OVER THE CENTRAL COLUMBIA RIVER VALLEY IN
WASHINGTON STATE...AND THEN AMPLIFY OVER THE INTERMOUNTAIN REGION
ON FRIDAY. FAST FLOW ABOUT TROUGH BASE WILL INCH CLOSER TO NEW
MEXICO THROUGH THE WEEKEND...WITH WINDY CONDITIONS SETTING UP ON
SATURDAY FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD. NORTHWEST FLOW
BECOMING ESTABLISHED OVER THE STATE FOR SUNDAY IN TROUGH
WAKE...WITH NEXT INBOUND CRANKING UP OVER WESTERN WASHINGTON STATE
AN DIVING TO THE FOUR CORNERS EARLY MONDAY. TROUGH WILL LINGER OF
OVER NEW MEXICO THROUGH LATE TUESDAY TO PROVIDE NEXT PROLONGED
SPATE OF WINTER WEATHER...WITH CLEARING AND NORTHWEST FLOW
REESTABLISHED THROUGH WEDNESDAY MORNING. WEAK RIDGE BUILDING
NORTHWARD FOR CHRISTMAS EVE WILL KEEP STATE IN THE DRY
OVERNIGHT...BUT NEXT TROUGH DIGGING OUT OF THE PACIFIC NORTHWEST
MAY PULL SOME MOISTURE OUT OF SOUTHWEST FLOW AHEAD OF THE SYSTEM
TO PRODUCE SOME SHOWERS OVER NORTHERN AND WESTERN NEW MEXICO...AND
SOME OF THESE COULD BE IN THE FORM OF SNOW OVER THE HIGH PEAKS.

SHORT TERM...TONIGHT THROUGH SATURDAY...APPROACHING SHORTWAVE WILL
DEVELOP SHOWERS ACROSS THE WESTERN HALF OF THE STATE OVERNIGHT IN
THE TEETH OF STRONG SOUTHWEST WINDS AND FAST MOVING COLD AIR...AND
THESE CONDITIONS WILL SPREAD EAST ACROSS THE RIO GRANDE AND
CENTRAL MOUNTAINS INTO THE EASTERN AND NORTHEASTERN PLAINS THROUGH
THURSDAY MORNING. EXPECTING HEAVIEST SNOWFALL IN THE JEMEZ
MOUNTAINS OF NORTHERN SANDOVAL COUNTY..AND IN NORTHERN AND EASTERN
RIO ARRIBA COUNTY THROUGH THURSDAY...WITH 8 TO 12 INCHES A GOOD
BET FOR HEAVIER ACCUMULATIONS. MORE HEAVY SNOW ON TAP FOR THE
WESTERN MOUNTAINS FROM THE CONTINENTAL DIVIDE TO THE ARIZONA
BORDER...WITH HEAVY SLOPPY SNOW PILING UP OVER THE HIGHER COUNTRY
OF WESTERN CATRON COUNTY TO NEARLY A FOOT BEFORE THE TROUGH MOVES
ON THROUGH. OTHER SPOTS RECEIVING LESSER AMOUNTS...AND HAVE
BORDERED WINTER STORM WARNING WITH WINTER WEATHER ADVISORY TO
COVER LESSER ACCUMULATIONS AND TRAVEL COMPLICATIONS. THESE INCLUDE
THE GUADALUPE AND SACRAMENTO MOUNTAINS OF LINCOLN COUNTY...AS WELL
AS THE EAST CENTRAL PLAINS ACROSS THE NORTHEAST HIGHLANDS TO THE
NORTHEAST PLAINS. WITH SNOW AND WIND...EXPECT POOR VISIBILITIES IN
BLOWING AND DRIFTING SNOW. FOR THE EASTERN PLAINS SOUTH OF
INTERSTATE 40...GUSTY WINDS NEAR 60 MPH DEVELOPING THURSDAY
AFTERNOON WILL BE COVERED WITH HIGH WIND WATCH FOR NOW...AND THESE
COUNTIES SHOULD REMAIN OUT OF THE SNOW THIS ROUND. WITH THE TROUGH
AXIS DEPARTING THE STATE INTO TEXAS DURING THE THURSDAY OVERNIGHT
INTO FRIDAY...LINGERING SHOWERS WILL REMAIN OVER THE NORTHERN
MOUNTAINS WEST TO THE FOUR CORNERS WITH MODEST ADDITIONAL
ACCUMULATIONS AT BEST. WESTERLY FLOW ALOFT WILL PRODUCE ANOTHER
BREEZY AFTERNOON FRIDAY AS QUICK DISTURBANCE CLIPS NORTHERN NEW
MEXICO EN ROUTE EAST FRIDAY AFTERNOON FOR AN ADDITIONAL BURST OF
MODEST SNOW. TROUGH AMPLIFYING NORTHEAST OF THE STATE WILL VEER
FLOW ALOFT TO NORTHWEST FOR SATURDAY...BUT LEAVE NORTHERN TIER
AGAIN UNDER THE GUN FOR ADDITIONAL SNOWFALL COURTESY OF EMBEDDED
DISTURBANCES ROCKETING AROUND THE WELL ROUNDED TROUGH BASE.

LONG TERM...SUNDAY THROUGH TUESDAY...WINDY DAY AGAIN ON SUNDAY AS
DIRTY RIDGE TRIES TO BUILD NORTH AND WEST OF THE STATE...AND
PUTTING NEW MEXICO TEMPORARILY UNDER NORTHWEST FLOW. NEXT TROUGH
AMPLIFYING OVER THE GREAT BASIN ON MONDAY WILL DEEPEN SURFACE
TROUGH OVER EASTERN END OF THE STATE FOR BREEZY START TO THE WORK
WEEK...AND THE NEXT WINTER STORM SYSTEM POUNDING INTO NORTHERN AND
WESTERN NEW MEXICO BY MONDAY AFTERNOON. TROUGH BASE WILL SWEEP TO
THE SOUTH AND EAST ON TUESDAY FOR ANOTHER WINTRY DAY IN THE FIRST
HALF OF THE HOLIDAY WORK WEEK.

SHY

&&

.AVIATION...
ISOLATED MVFR CONDITIONS ASSOCIATED WITH SNOW SHOWERS WILL CONTINUE
ACROSS WESTERN AREAS THROUGH THE REST OF TODAY INTO THE EVENING
HOURS. CIGS...VIS WILL DEGRADE ALONG THE CENTRAL MTS WESTWARD TO THE
AZ STATE LINE AS THE OVERNIGHT PROGRESSES. STARTING ALONG THE HIGHER
MOUNTAINS RIDGES AND FAR WESTERN AREAS BUT EVENTUALLY SPREADING
EASTWARD AND LOWERING IN ELEVATION AS THE UPPER LOW DRAWS CLOSER.
WINDS WILL ALSO PICK UP ACROSS THE HIGHER TERRAIN OVERNIGHT.
THURSDAY DOESNT LOOK TO BE GOOD AVIATION WISE WITH WIDESPREAD IFR
CONDITIONS ACROSS THE WESTERN AND NORTHERN TIER AND QUITE A BIT OF
MVFR ELSEWHERE. THE AREA WHICH WILL SEE THE LEAST AMOUNT OF
DEGRADATION IN CIGS AND VIS WILL BE THE FAR EAST CENTRAL AND
SOUTHEAST PLAINS. GUSTS UP TO 54 KTS HOWEVER WILL BE POSSIBLE ACROSS
THOSE AREAS THUR AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

&&

.FIRE WEATHER...
POTENT UPPER LEVEL SYSTEM IS STILL ON TRACK TO PROVIDE ABUNDANT
PRECIPITATION ACROSS WESTERN AND CENTRAL AREAS OF THE STATE LATER
TONIGHT INTO THURSDAY. THIS INCLUDES SIGNIFICANT AMOUNT OF SNOW ACROSS THE
HIGHER TERRAIN OF THE WESTERN AND NORTHERN MTS. STRONG WINDS WILL
ALSO BE ASSOCIATED WITH THE UPPER LOW PASSAGE WITH GUSTS BETWEEN 35
TO 45 MPH COMMONPLACE. GUSTS BETWEEN 45 TO EVEN 60 MPH WILL BE
POSSIBLE FAVORING AREAS ALONG AND SOUTH OF INTERSTATE 40.

IT APPEARS THAT WINDS WILL REMAIN GUSTY ACROSS THE MOUNTAINOUS
TERRAIN ON FRIDAY...ACCOMPANIED BY COOLER TEMPERATURES. A
DISTURBANCE CAUGHT IN NORTHWEST FLOW WILL INCREASE THE WIND GRADIENT
ON SATURDAY AND BRING STRONGER WINDS TO MOST ELEVATIONS. THE FAVORED
AREAS FOR THE STRONGEST WINDS LOOK TO BE ACROSS THE SOUTHERN THIRD
OF THE FORECAST AREA. HUMIDITY READINGS COULD BE PROBLEMATIC FOR
SOME CRITICAL FIRE WEATHER CONCERNS ON SATURDAY WITH CURRENT
FORECASTED MINIMUMS IN THE TEENS ACROSS SOUTHEAST PORTIONS OF THE
FIRE WX FORECAST AREA. WILL NEED TO MONITOR THAT AS TIME GOES ON.
SNOW SHOWERS WOULD BE FOUND ACROSS THE NORTHERN MTS.

STILL LOOKING AT AN UNSETTLED WEATHER PATTERN FOR THE NEXT WORK
WEEK. PERIODS OF WIND AND PRECIPITATION EXPECTED.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  32  37  20  37 /  60  60  20   5
GALLUP..........................  30  30  13  39 /  70  70  10   0
GRANTS..........................  31  37  10  43 /  30  60   0   0
GLENWOOD........................  40  47  20  52 /  70  70   0   0
CHAMA...........................  18  33   4  32 /  70  90  30   0
LOS ALAMOS......................  28  36  14  37 /  40  80  20   0
RED RIVER.......................  21  33   6  35 /  30  80  20   0
TAOS............................  26  35   8  36 /  40  80  20   0
SANTA FE........................  32  39  17  41 /  30  70  10   0
SANTA FE AIRPORT................  33  39  19  41 /  30  70  10   0
ESPANOLA........................  28  45  14  43 /  40  80  20   0
ALBUQUERQUE HEIGHTS.............  36  44  24  45 /  20  50   0   0
ALBUQUERQUE VALLEY..............  35  46  18  46 /  20  50   0   0
ALBUQUERQUE FOOTHILLS...........  32  43  21  42 /  20  60   0   0
ALBUQUERQUE WEST MESA...........  33  48  20  48 /  20  50   0   0
SOCORRO.........................  39  53  18  50 /  20  50   0   0
SANDIA PARK/CEDAR CREST.........  28  39  16  42 /  20  60   0   0
MORIARTY/ESTANCIA...............  29  42  19  44 /  20  50   0   0
CARRIZOZO.......................  35  51  21  50 /  20  30   0   0
RUIDOSO.........................  35  47  24  50 /  30  40   0   0
RATON...........................  28  43  14  44 /  10  40   0   0
LAS VEGAS.......................  33  42  19  45 /  20  40   5   0
ROY.............................  34  48  25  47 /  10  20   0   0
CLAYTON.........................  34  49  24  47 /   5  10   0   0
SANTA ROSA......................  36  55  26  57 /  10  20   0   0
TUCUMCARI.......................  38  59  29  56 /  10  10   0   0
FORT SUMNER.....................  35  60  24  60 /  10  10   0   0
CLOVIS..........................  38  61  30  57 /  10  10   0   0
PORTALES........................  36  65  27  59 /  10  10   0   0
ROSWELL.........................  43  64  30  61 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ001>004-008-014.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST THURSDAY
FOR THE FOLLOWING ZONES...NMZ005>007-009>012-015>017.

HIGH WIND WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
NMZ013-018>021.

&&

SHY/50
Hazardous weather outlook, Dec 17, 3:30 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MST WED DEC 17 2008

NMZ001>021-026-181300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
330 PM MST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT MST TONIGHT TO 5
PM MST THURSDAY AFTERNOON FOR THE NORTHERN AND WESTERN
MOUNTAINS...THE UPPER RIO GRANDE VALLEY...AND THE NORTHWEST
PLATEAU. EXPECT HEAVY SNOW...GUSTY WINDS...AND BLOWING AND
DRIFTING SNOW BEGINNING LATE THIS EVENING AND CONTINUING
OVERNIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT
MST TONIGHT TO 5 PM MST THURSDAY AFTERNOON FOR THE NORTHEAST
HIGHLANDS AND ADJACENT PLAINS...THE CENTRAL MOUNTAIN CHAIN AND
BORDERING EAST CENTRAL PLAINS...THE RIO GRANDE VALLEY...AND IN
LINCOLN COUNTY. EXPECT SNOW DEVELOPING LATE TONIGHT WITH BLOWING
AND DRIFTING SNOW CREATING LOCAL TRAVEL DIFFICULTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING AND A WINTER WEATHER ADVISORY REMAIN IN
EFFECT UNTIL 5 PM MST THURSDAY AFTERNOON. EXPECT HEAVIEST SNOW
ACCUMULATIONS OVER NORTHERN AND EASTERN RIO ARRIBA COUNTY...OVER
THE JEMEZ MOUNTAINS OF NORTHERN SANDOVAL COUNTY...AND ACROSS THE
WESTERN MOUNTAINS FROM THE ARIZONA LINE TO THE CONTINENTAL DIVIDE.
FURTHER EAST...EXPECT LESS SNOW WITH GUSTY WINDS...AND POOR
VISIBILITIES IN BLOWING AND DRIFTING SNOW. FOR THE EASTERN PLAINS
SOUTH OF INTERSTATE 40 INCLUDING
CURRY...ROOSEVELT...CHAVES...QUAY...AND DE BACA COUNTIES...A HIGH
WIND WATCH HAS BEEN SET FOR NOON TO 5 PM MST ON THURSDAY WITH
SOUTHWEST TO WEST WINDS GUSTING TO 60 MPH DURING THE AFTERNOON.

FOR FRIDAY AND SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW. HOWEVER...GUSTY WINDS WILL DEVELOP OVER THE EAST
CENTRAL PLAINS ON FRIDAY AFTERNOON.

FOR SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR MONDAY AND TUESDAY...A WIDESPREAD WINTER STORM WILL BRING
ADDITIONAL SNOWFALL TO NORTHERN AND WESTERN NEW MEXICO...AND SOME
OF THIS SNOWFALL MAY BE SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND HEAVY SNOW
IMPACTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
OR BY CALLING 1.888.386.7637.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 5:35 AM MSTWinter Storm WatchABQ10 hr
Dec 17, 3:19 PM MSTHigh Wind WatchABQ14 hr
Dec 17, 3:31 PM MSTWinter Weather AdvisoryABQ24 hr

Nearby

Winter Storm Warnings in New Mexico, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.